Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 28, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jul 5, 2018, 5:09 AM CDT for Graham County, Norton County, Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2018, 5:09 AM CDT (10:09 UTC)
- Expired
- Jul 5, 2018, 8:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Graham County, KS, Norton County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 141 km from the middle of the area, began a volume at 10:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 10.2 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2449 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 19.2
The text
As transmitted.
407
WGUS53 KGLD 051009
FFWGLD
KSC065-137-179-051315-
/O.NEW.KGLD.FF.W.0028.180705T1009Z-180705T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
509 AM CDT THU JUL 5 2018
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Central Norton County in northwestern Kansas...
Southeastern Sheridan County in northwestern Kansas...
Northwestern Graham County in northwestern Kansas...
* Until 815 AM CDT.
* At 508 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Norton, Hoxie, Almena, Lenora, New Almelo, Studley and Tasco.
Additional rainfall amounts of one to three inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3938 10005 3923 10039 3923 10064 3957 10020
3957 10018 3959 10018 4000 9983 4000 9962
3992 9963
$$
DDT1 follow-up statement
376
WGUS73 KGLD 051315
FFSGLD
Flash Flood Statement
National Weather Service Goodland KS
815 AM CDT THU JUL 5 2018
KSC065-137-179-051324-
/O.EXP.KGLD.FF.W.0028.000000T0000Z-180705T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Norton KS-Sheridan KS-Graham KS-
815 AM CDT THU JUL 5 2018
...THE FLASH FLOOD WARNING FOR CENTRAL NORTON...SOUTHEASTERN SHERIDAN
AND NORTHWESTERN GRAHAM COUNTIES WILL EXPIRE AT 815 AM CDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures. Also
report any flash flooding to the National Weather Service in
Goodland.
LAT...LON 3938 10005 3923 10039 3923 10064 3957 10020
3957 10018 3959 10018 4000 9983 4000 9962
3992 9963
$$
BullerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 4:45 AM CDT, 24 minutes earlier.
Area forecast discussion, Jul 5, 4:45 AM CDT, 24 minutes before
Area Forecast Discussion National Weather Service Goodland KS 345 AM MDT Thu Jul 5 2018 .SHORT TERM...(Today through Saturday night) Issued at 330 AM MDT Thu Jul 5 2018 Today-tonight...Forecast concern will be possibility of flash flooding generally along and west of the Colorado/Kansas border this afternoon and tonight. 850mb and bias corrected temperatures would suggest afternoon high temperatures in the mid 80s to low 90s. However, there is ample moisture in the low and mid levels of the atmosphere with precipitable water values of 1.2 to 1.8 inches across the area. It wont take much heating to generate cloud cover which along with an unfavorable for warming east to southeast sfc wind to possibly throw a wrench into the temperature forecast. Precipitation chances arent straightforward either. Plenty of moisture underneath a ridge of 600dm 500mb heights over the area with 0-6km winds from the southeast around 10kts. Will have to be fairly broad in coverage of slight chance and low chance pops through the day with the better chance late in the afternoon across far western Kit Carson county where a well organized area of mid level moisture moves in from the south-southwest on the backside of the ridge axis. For tonight the best chance for showers/thunderstorms will remain across far eastern Colorado. Low temperatures in the low 60s west to the mid/upper 60s east of the CO/KS border. Friday-Friday night...In the upper levels a 595-600dm upper level high pressure center shifts toward Salt Lake City with 0-6km winds under 10 mph. Models disagree on details regarding moisture availability but it would appear that slight chance/low chance pops to continue through the period with locally heavy rainfall possible. High temperatures in the mid 80s to near 90 with low temperatures in the low to upper 60s. Saturday-Saturday night...precipitation chances look to decrease from north to south during the period as drier air aloft moves down through the area. .LONG TERM...(Sunday through Thursday) Issued at 221 AM MDT Thu Jul 5 2018 In the extended, the models are showing a large elongated upper level height center located over northern Colorado with its associated ridging extending westward over southern California and eastward over the New England states. This upper level high will influence the local area with mostly dry conditions and above normal temperatures through next Thursday. However, a leeside trough over the southern Rockies looks to aid in the forming of an upper level low along the Front Range. This could produce an isolated shower/thunderstorm or two during this time frame. Thursday, an upper level trough moves across the northern part of the U.S. and deepen while it transits eastward. This trough looks to merge with the Leeside trough/Low, now along the Front Range, and impact the area with an increase in chance of showers/Thunderstorms, some may be severe, mostly in the evening. The models show the same pattern, but differ on the timing. GFS has the upper level trough impacting the local area 12 hours sooner compared to the ECMWF. If the ECMWF has the timing down then the impact will be seen on Friday instead. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 330 AM MDT Thu Jul 5 2018 KGLD, vfr conditions expected through about 14z with winds light and variable. From 15z-17z could see sub vfr cigs move in from the east/northeast with winds from the southeast near 10kts. After 18z winds generally from the south under 12kts with vfr conditions expected. A very moist and unstable airmass resides over the area suggesting it wont take much to get a thunderstorm to develop. At this point chances are too low to include in the forecast. A better chance may develop this evening into the overnight. KMCK, sub vfr cigs expected from taf issuance through about 14z with winds from the east under 10kts. From 15z-17z mvfr cigs expected. After 18z vfr conditions expected through the period with winds from the east under 10kts. && .HYDROLOGY... Issued at 330 AM MDT Thu Jul 5 2018 Will be monitoring the possibility of a Flash Flood Watch being issued for our far eastern Colorado counties this afternoon and tonight. WPC has this area in a marginal threat of excessive rainfall. A weather disturbance is forecast to move into the threat area from the southwest during the afternoon hours remaining nearly stationary this evening into the overnight hours. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...BW AVIATION...99 HYDROLOGY...99
Hazardous weather outlook, Jul 5, 4:20 AM CDT, 49 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 320 AM MDT Thu Jul 5 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 320 AM MDT Thu Jul 5 2018 /420 AM CDT Thu Jul 5 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... Thunderstorms producing moderate to heavy rainfall are expected through sunrise for Norton, Graham, Sheridan and Gove counties. Marginally severe thunderstorms are possible along and west of the Colorado Kansas border after 2 PM MDT. The primary threat will be locally heavy rainfall which may produce flash flooding. A secondary threat will be gusty outflow winds. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be required for Yuma, Kit Carson and Cheyenne counties of Colorado after 2 PM MDT to monitor the threat of flash flooding.
In the hours before
Special weather statement, Jul 5, 12:28 AM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
1128 PM MDT WED JUL 4 2018
COZ090-050545-
Yuma County CO-
1128 PM MDT WED JUL 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN YUMA COUNTY UNTIL 1145 PM
MDT...
At 1127 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Burdett to 13 miles east of Elba. Movement
was east at 35 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Yuma, Abarr, Heartstrong and Clarkville.
LAT...LON 4044 10252 3968 10255 3976 10280 4000 10280
4000 10279 4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0527Z 292DEG 32KT 4036 10292 3995 10293
024Special weather statement, Jul 5, 3:00 AM CDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Goodland KS
300 AM CDT THU JUL 5 2018
KSZ004-016-050830-
Norton KS-Graham KS-
300 AM CDT THU JUL 5 2018
...SPECIAL WEATHER STATEMENT...
At 259 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Almena to near Lenora. These
storms were nearly stationary.
Winds in excess of 30 mph will be possible with these storms.
Rainfall rates of one to two inches per hour are possible and could
cause localized flooding of poor drainage and low lying areas.
Locations impacted include...
Norton, Almena, Lenora, Edmond and Calvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3945 9990 3963 10013 4000 9983 4000 9963
3979 9963
TIME...MOT...LOC 0759Z 324DEG 4KT 4000 9969 3960 9996
DDTSpecial weather statement, Jul 5, 3:55 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Goodland KS
355 AM CDT THU JUL 5 2018
KSZ004-015-016-051000-
Norton KS-Sheridan KS-Graham KS-
355 AM CDT THU JUL 5 2018
...SPECIAL WEATHER STATEMENT...
At 353 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Prairie View to 5 miles
south of Norton to 5 miles northwest of Morland. Little
movement was noted.
Winds in excess of 35 mph will be possible with these storms.
Moderate to heavy rain with hourly rates up to two inches per hour
is possible. This may cause localized flooding of poor drainage and
low lying areas.
Locations impacted include...
Norton, Almena, Lenora, Edmond, New Almelo and Calvert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3971 9968 3936 10012 3946 10032 3957 10023
3957 10018 3964 10018 3986 10000 4000 9964
4000 9962 3973 9963
TIME...MOT...LOC 0853Z 284DEG 9KT 3988 9953 3976 9991 3940 10015
DDTSpecial weather statement, Jul 5, 4:49 AM CDT, 20 minutes before
Special Weather Statement
National Weather Service Goodland KS
449 AM CDT THU JUL 5 2018
KSZ003-004-014>016-028-029-051045-
Norton KS-Gove KS-Sheridan KS-Decatur KS-Thomas KS-Graham KS-
Logan KS-
449 AM CDT THU JUL 5 2018
...SPECIAL WEATHER STATEMENT...
At 448 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Prairie View to 7 miles north
of Grinnell. Movement was nearly stationary.
Winds in excess of 30 mph will be possible with these storms. Hourly
rainfall rates up to three inches an hour are possible from the
strongest storms and could produce localized flooding of low lying
and poor drainage areas.
Locations impacted include...
Norton, Oakley, Hill City, Hoxie, Quinter, Grainfield and Grinnell.
This includes Interstate 70 in Kansas between mile markers 62 and
110.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 10015 3904 10015 3896 10066 3920 10112
4000 9985 4000 9962 3913 9961
TIME...MOT...LOC 0948Z 224DEG 12KT 3982 9964 3922 10059
DDTThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 46 min |
| Jul 4, 7:58 PM CDT | Flash Flood Warning | GLD | Wallace | 3 hr |
| Jul 5, 3:00 AM CDT | Special Weather Statement | GLD | Norton | 30 min |
| Jul 5, 3:55 AM CDT | Special Weather Statement | GLD | Norton | 65 min |
| Jul 5, 4:49 AM CDT | Special Weather Statement | GLD | Graham, Norton, Sheridan | 56 min |
| Jul 5, 6:12 AM CDT | Special Weather Statement | GLD | Gove, Graham, Norton | 63 min |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.